Overuse of muscle cream lead to this teen’s death:
A medical examiner blamed a 17-year-old track star’s death on the use of too much muscle cream, the kind used to soothe aching legs after exercise.
Arielle Newman, a cross-country runner at Notre Dame Academy on Staten Island, died after her body absorbed high levels of methyl salicylate, an anti-inflammatory found in sports creams such as Bengay and Icy Hot, the New York City medical examiner said Friday.
Staten Island Advance:
“Toxicology tests revealed Arielle Newman’s blood contained lethal amounts of methyl salicylate, the active ingredient in common muscle rubs like BenGay and Icy Hot, said Ellen Borakove, a spokeswoman for the medical examiner’s officer. The teen accidentally used “topical medication to an excess,” causing poisons to accumulate in her body over an undetermined amount of time, Ms. Borakove said.
The overdose likely led to a seizure . . .
. . . Deaths from the topical salicylate poisoning appear to be extremely rare. Ms. Borakove said this was the first case she has ever encountered in 20 years with the ME’s office. None of the doctors contacted by Advance reporters could recall any others. Research into medical journals revealed a few reports of salicylate toxicity when absorbed through the skin, but no deaths.”
Update 2 –
Here are some basic medical facts on salicylate poisoning.
Toxic levels of methyl salicylate presents with a similar picture to an aspirin overdose.
Symptoms include ringing in the ears, nausea/vomiting, respiratory alkalosis, anion-gap metabolic acidosis, changes in mental status and pulmonary edema. The altered mental status is associated with a drop in blood sugar. Marked decreases in sugar would lead to a seizure, as seems to be the case here.
Treatment would mostly be supportive measures. Supplemental glucose may be needed as salicylate poisoning lowers blood glucose levels. Administration of IV sodium bicarbonate is an essential component of therapy, as this promotes drug movement out of the nervous system. Severe cases would require hemodialysis.
More commentary and opinion on current medical issues is available on the main page.